Drought, Valley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During March 2023, at least portions of 23 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month. Of greater concern, at least parts of seven counties featured worse-off Extreme Drought (D3) during March. This marked the 14th consecutive month that D2 plagued parts of the local area and the eighth straight month with at least limited coverage of D3. Unfortunately, following some encouraging recent precipitation trends during January-February, March ushered in renewed disappointment as the entire area registered anything from slightly to significantly below normal precipitation (see below for more March precipitation details). Focusing on county-level USDM drought category specifics during March, there was overall-little change across South Central Nebraska as a whole, but officially there was a minor increase in the areal coverage of D2 and a minor decrease of D3. The month opened with at least portions of 21 counties containing D2. This D2 blanketed the majority of real estate along/north of the Highway 6 corridor, with only three far southeastern local counties (Webster/Nuckolls/Thayer) holding onto a varied mix of Moderate Drought (D1) and Abnormally Dry (D0) conditions. On the worst-off side of things, roughly one-eighth of the area opened the month in D3, the majority concentrated within the northeast quadrant of the area. This included all of Nance County, most of Merrick County, and at least small portions of Greeley, Howard, Polk, and Hall counties. Meanwhile, well off to the southwest, a separate patch of D3 also afflicted southwestern Furnas County. Although most places maintained status quo throughout the month, the first USDM release of March (valid March 7th) expanded D2 into roughly the northern two-thirds of Thayer County along with northeastern Nuckolls County, and also expanded D1 into southeastern Thayer County (thus removing the last vestige of D0 within South Central Nebraska). On a more positive, but somewhat surprising note, the March 7th USDM removed D3 from parts of primarily Greeley, Howard and Nance counties (although D3 was not completely removed from these counties). Following these early-month drought category adjustments, the only other change occurred on the March 28th USDM as D2 was expanded across much of York and east-central Hamilton counties (both of these counties now entirely D2). At month's end, only Webster County remained entirely void of D2.
Turning to March 2023 precipitation details, the entirety of South Central Nebraska tallied somewhere between slightly and significantly below normal precipitation. The majority of the 24-county domain totaled between 0.30-1.10 inches, or roughly 20-80 percent of normal. Of note, roughly half of the area measured no more than one-half of normal March precipitation, and roughly 20% of it registered no more than one-third of normal. The overall-highest monthly amounts (greatest concentration of around 1 or more) focused within a corridor extending from southwestern counties (such as Phelps/Kearney) to northeastern counties (such as Polk/Nance/Merrick). Monthly totals in this corridor were bolstered by a fairly narrow swath of heavier precipitation (including as much as 5-9 of snow) that fell on the 25th-26th. Meanwhile, the overall-lowest March precipitation amounts (greatest concentration of around 0.50 or less) focused both within extreme southern areas (mainly the southern halves of counties along the Kansas border) and also parts of far northern and west-central counties such as Valley, Greeley, northern Sherman and Dawson. Per around 150 NWS and NeRAIN/CoCoRaHS observers, some of the highest March tallies featured: 1.32 in Holdrege, 1.31 in Cairo, 1.30 near Giltner and 1.22 nine miles northeast of Palmer. On the much drier side of things, some of the paltriest March totals included: 0.16 in Spalding, 0.18 at North Loup, 0.20 near Sumner and 0.26 in Greeley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1133 PM CST Tue Feb 28 2023 ...Aviation Update... .DISCUSSION...(This evening through Tuesday) Issued at 107 PM CST Tue Feb 28 2023Key Messages: Key Messages: * Light snow event is possible (and forecast) on the order of 0.5 to 2.0" on Thursday but there is still some uncertainty as to evolution and viability as a snow-producer. * Aside from the coldest day Thursday, temperatures will be at or above normal through the forecast, with highs back in the 50s Sunday and Monday. * Mild now, but colder air is lurking and will be back in the area mid-next week. The combination of warm advection and a weak wave have done a good job at producing some periods of light snow/snow showers today in the northern forecast area. Satellite depicts some vertical development of clouds on south side as they lift out suggesting some convective nature of instability...and thus we have the passing, small snow showers (even some sleet, graupel, ice pellets and rain). As mentioned, things are quickly on the move northeast as expected behind it skies are clear. With sunshine, temperatures will again be above normal over most of the area. Lee side surface trough is leading to a developing southeast breeze today. The main focus of the forecast is the chance for light snow Thursday/Thursday evening. To be 100% honest, there is some real uncertainty with this, but overall the current 0.5" to 2.0" snow forecast we have is probably reasonable at this point, but may drop with time. The main upper level system, albeit quite strong, is set to dive well south of the the forecast across north central Texas into eastern Oklahoma Thursday. A narrow frontogenetic band possibly influence but a lead weak wave or jet structure is currently forecast to slip northeast into the area. Its pretty narrow and pretty light. Its cold enough for snow, but temperatures in the middle 30s leads one to think wet snow...and more challenging to really accumulate during the day. Am not trying to undercut the forecast set to come, but this could trend down some over the next 24 hours, as long as the main upper low doesn't shift north, which has not been suggested so far. Bottom line is...it is a lighter snow event Thursday, that may or may not live up to its potential, while creating wet roads during the day, some icy conditions Thursday night, especially south of Interstate 80 in Nebraska and across north central Kansas. Believe the outlying models are exerting too much influence on the blend forecast product overall as this point. Prior to that system, a frontal boundary will move across the area tonight and be reinforced a notch later Wednesday morning with a bit more northerly flow. Clouds will increase during the day, and while cooler, the good news its not that much cooler Wednesday, giving us another day to melt and bring frost out of the ground (in some areas). After the Thursday system, the forecast is essentially dry, except for quick moving weak wave which could produce a bit of light snow/flurries late Friday night/early Saturday with no accumulation. Temperatures will again be at or above normal in general, with Sunday and Monday the warmest days with highs into the 50s. Pretty nice way to start March! However, there have been ensemble consistent trends for several days (honest longer), that cooler weather will settle into the area about mid-next week. Temperatures in day 7 will show signs of slipping, but the colder air looks most likely to move in just outside this 7-day forecast period. Below normal temperatures will likely last at least a couple of weeks per long-term ensembles, meaning the middle of March will have a more winter feel than spring feel. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1128 PM CST Tue Feb 28 2023 Dry weather with VFR conditions are forecast for this TAF period, with any cloud cover remaining in the mid-upper levels. Winds the rest of tonight remain westerly, with speeds pick up a bit, closer to 10-15 MPH. Models continue to show the potential for LLWS at both sites through around 14Z. Winds during the daytime hours will turn more NWrly, then northerly, again with speeds around 10-15 MPH...before switching to the NE for the evening hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 125 PM CST Tue Feb 28 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 125 PM CST Tue Feb 28 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of a light, accumulating snow across parts of the outlook area Thursday and Thursday night. At this time, snow accumulations of two inches or less are forecast, focused mostly across a part of north central Kansas and south of Interstate 80 in south central Nebraska. It should be noted there is still plenty of uncertainty with this weather system, despite its arrival being less than 48 hours away. Please monitor the forecast for the latest updates over the next day or so. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084143, 1084144, 1084145, 1084146, 1084147, 1084148, 1084149, 1084150, 1084151, 1084152, 1084153, 1084154, 1084155, 1084156, 1084157, 1084158, 1084159, 1084160, 1084161, 1084162, 1090790.